High progesterone in saliva test

by Shirley
(Massachusetts)

Hi everybody, I had a saliva test done by ZRT Lab for progesterone and it’s 11980H...the range they give is 12 - 100. Should I be concerned?

I had been on emerita Pro-Gest for 2 weeks prior to the test taking 1/2 tsp/2/day....took the saliva as instructed....first thing in the morning before getting out of bed.

My general health is good at 65 years old...not on any drugs....I was just hoping the progesterone would increase my energy. I have enough to get through the day...still working at a job I love (private practice Chiropractor) but just don’t feel like doing anything more. I walk my dog a few times/week and that’s it. My job is medium active, low stress, as is my life in general. I ‘ve had none of the old age testing done, bone density, etc so have no idea about all that....not really interested since IMO the tests are just to get folks on their drugs anyhow. My change was uneventful...a few hot flashes, headaches, low energy (more then now)....but all resolved once I was done.

I switched to Natpro this month and am taking 1/2 tsp at night. I reduced that yesterday to 1/4 tsp because I started with going to sleep after a late lunch or supper again....sleeping for 2 hours solid....this was the same type of thing that went on during my change....it was rather surreal when it started happening again...remembering “hey that’s familiar”. However now I can still sleep at night whereas before it would take me hours to get to sleep. It started about 2 weeks after starting the Pro-Gest and I ‘ve been on the Natpro about 2 weeks and it started again. It stopped when I took the 1 week break from the Pro-Gest.

So I hope I ‘ve given you enough info that you can tell me if I should stay on the Natpro and at what dosage. I‘ve researched it online and most say not to be concerned about the high level in my saliva.

But from what I ‘ve read on your site, you say most all of us need it and I ‘d like to keep taking it for the bone effect and all the other health benefits it provides. And hope in time my energy will come up too. I know it can take upwards of 6 months....not looking for anything instant...willing to give my body time to react. Thanks so much for your time.

Comments for High progesterone in saliva test

Click here to add your own comments

Oct 22, 2011
High progesterone in saliva test
by: Wray

Hi Shirley Saliva results for progesterone can be very high, in fact far higher than yours. You might be interested to read more about it here. The amount of progesterone you were getting via Pro-Gest was about 80mg/day. The 1/2 tsp Natpro is giving the same amount. I generally recommend 100-200mg dependant on symptoms. Progesterone is helpful for sleep, see here, and can initially cause the reaction you had. Initially progesterone stimulates oestrogen, often causing severe symptoms. The only way to overcome this is to increase the progesterone, which effectively suppresses excess oestrogen and makes progesterone the dominant hormone. There's more info on our page Oestrogen Dominance. I would ask you to consider increasing the progesterone and always use it a minimum of twice a day. Progesterone levels drop after about 13 hrs. I do believe most of us can benefit from it, certainly as we age, it's been found to be of increasing relevance to ageing, see here, here, here, here and here. I don't believe we need a break from it's use if in Menopause. I certainly don't take one, and have been using it daily for 15 years now. I found in the early weeks of using it, when I still had regular cycles, that taking a break caused all my symptoms to come back again, something I could do without! I also found my energy levels increased, a lack of progesterone can cause myopathy, and I had extreme muscular weakness. I'm running out of space so will start a new comment below. Take care Wray

Oct 22, 2011
High progesterone in saliva test
by: Wray

Hi Shirley A lack of vitamin D can cause muscle weakness and lack of energy too. I would ask you to have a vitamin D test done, ZRT follow the most accurate method. Most of us are low in it, and ageing decreases our ability to form it in the skin. Blood levels should be 70-100ng/ml and not the 30ng/ml labs and doctors use as adequate. 5000iu's is the minimum daily dose. For more info see the Vitamin D Council, GrassrootsHealth Birmingham Hospital and Vitamin D Links websites. Finally I'm relieved you are aware it can take time for progesterone to take effect. Too many expect a quick fix and stop when they don't get it. Take care Wray

Nov 01, 2011
REPLY to your reply ;o)
by: Shirley

Thank you so much for your input Wray. I will definitely increase the Natpro and take it twice a day without a break.

As to the Vitamin D....every time I tried to take it (2000 D3 from salmon oil at breakfast)
I ?d start having trouble staying asleep....I ?d wake at 3 or 4 AM and be wide awake the rest of the night, getting sleepy around 6 AM and if my schedule allowed I ?d fall asleep for 2 or 3 hours.

I had a patient who took it.....not sure how much...a ?script from her doc and she started having hot flashes.....she?d been in menopause for 5 years or so. The doc just told her to take more but the flashes just got worse so she too quit taking it as I did.

I understand now that it really is a hormone and from my reading on your site have realized it would trigger estrogen and create the insomnia and hot flashes. Does that make sense to you?

I ?m eager to get the progesterone stabilized and then will try the D3 again. I ?m sure
I ?m low on it so will pass on the blood test for now and just take it. If I have the same reaction then I might have it tested.

Thanks again for your reply...it?s so wonderful what you do to help all of us....especially the women that have multiple miscarriages....my heart breaks for them and it?s wonderful reading about the successes after taking progesterone.

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.


Search over 7,500 pages on this site...